Alert archive / Illinois / Tornado Warnings in 2003

Tornado Warning 37, NWS Chicago, IL

July 17, 2003Will County, Illinois

NWS Chicago, IL issued this tornado warning at Jul 17, 2003, 6:45 PM CDT for Will County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 6:45 PM CDT (23:45 UTC)
Expired
Jul 17, 2003, 7:15 PM CDT
In force
30 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Will County, IL

The radar

The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-504 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 172345
TORLOT
ILC197-180015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
644 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EASTERN WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 715 PM CDT

* AT 644 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR 4 MILES EAST OF CRETE...OR ABOUT 4 MILES WEST OF
  ST. JOHN...MOVING SOUTH AT 25 MPH.

* THE STORM WILL BE NEAR...
  BEECHER AROUND 655 PM CDT.

A ROTATING WALL CLOUD IS WITH THIS STORM. 

DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.

LAT...LON 4129 8754 4132 8763 4135 8767 4147 8767
          4147 8754 4134 8754
$$

FISHER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:00 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT THU JUL 17 2003

PUBLIC DISCUSSIONS RE PM GRIDS/ZFP:

SHORT TERM (OUT TO 00Z SUN)...
CDFNT CURRENTLY FM SAGINAW BAY WWRD ACROSS LWR MI AND CNTRL LK MI TO
S OF SHEBOYGAN AND ON ACROSS WI AND ALONG THE MN/IA BORDER. SHRA AND
TSRA IN LWR MI AND ERN WI HAD BEEN MOSTLY ALONG AND BEHIND THE
CDFNT...WITH ACTIVITY FURTHER W SUPPRESSED BY CAP. VIS SAT SHOWS CU
BECOMING MORE WELL DVLPD ALONG AND AHD OF CDFNT FM W CNTRL LWR MI TO
W CNTRL WI. SCT TSRA HAVE GRADUALLY MOVED SEWRD FM NW IL INTO CNTRL
IL ON EDGE OF CAP. SFC DWPTS NOW IN UPR 60S TO MID 70S FROM IA
ACROSS SRN WI AND NRN IL WITH GOES LI/S -6 TO -11. LO LVL MOISTURE
POOLING AHEAD OF BNDRY TO CONT TO DESTABALIZE AIRMASS AS WELL AS CAP
FURTHER WEAKENING AND EVENTUALLY REMOVED AS MID LEVEL TEMPS COOL
WITH SHORT WAVE TROF CONTG INTO AREA AS INDICATED BY VEERING OF MID
LVL WINDS AT BLUE RIVER WI PROFILER. EXPECT CONT CONVECTIVE DVLPMNT
LATE AFTERNOON EARLY EVE WITH SOME STG/LCL SVR STORMS GIVEN SBCAPES
OF 4K+ PUSHING INTO NW IL ATTM. CDFNT TO PROGRESS INTO NRN IL DURG
EVE THEN THRU SRN CWA OVRNGT. COOL DRY ANTICYCLONE OVER WRN ONTARIO
MOVS SSE INTO WRN GRTLKS FRI. SOME LOW ST/SC BEHIND FRONT BUT
MODELS DRY OUT RATHER QUICKLY SO SHUD BY SUNNY/MSTLY SUNNY
CONDITIONS ACROSS CWA FOR DAYTIME FRI. CENTER OF SFC HI OVR WI FRI
AFTERNOON RESULTS IN NRLY WNDS DOWN NRN LK MI TURNING NERLY OFF SRN
PART OF LK. THIS KEEPS TEMPS WELL BLO NORMS IN SHADOW OF LK ON FRI
WITH MAX TEMPS LOW TO MID 70S...UPR 70S TO LWR 80S FAR S AND W PARTS
OF CWA. RDG CONTS TO SETTLE ACROSS NRN IL FRI NIGHT/SAT MORNING
ALLOWING TEMPS TO DROP WELL INTO LWR 50S. CONT SLO SWRD MVMT OF RDG
SAT EVENTUALLY ALLOWS RETURN FLOW ACROSS NRN IL BY 00Z BUT GRAD WL
BE LGT ENUF TO ALLOW LK BREEZE TO DVLP KEEPING LAKESIDE TEMPS IN MID
70S WHILE WRN PARTS OF CWA TO WARM TO AROUND 80.

TRS

LONG TERM (00Z SUN AND BEYOND)...
LITTLE CHANGE TO GOING PROGS IN THIS TIME FRAME. MEDIUM RANGE MODELS
SIMILAR ON TRACKING A LOW THRU THE GREAT LAKES SUNDAY-MONDAY. THIS
SHOULD PRODUCE A MENTIONABLE TSTORM THREAT FORM SUNDAY AFTERNOON AND
EVENING WITH THE ASSOCIATED WARM FRONT...THROUGH MUCH OF MONDAY IN
ASSOCIATION WITH COLD FRONT.  ANOTHER CANADIAN HIGH FOR A PERIOD OF
UNSEASONABLE COOLTH WILL FINISH OFF THE FORECAST PERIOD.  TEMP GRIDS
CLOSE TO HPC GUIDANCE/CONSISTENT ACROSS WFO BOUNDARIES AND WEATHER
GRIDS COLLABORATED WITH ADJOINING OFFICES.

KAPLAN

.CHI...NONE
Hazardous weather outlook, Jul 17, 4:30 PM CDT, 2 hours 15 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OVER
THE ENTIRE OUTLOOK AREA.

A COLD FRONT WILL SWEEP FROM THE UPPER MISSISSIPPI VALLEY ACROSS
THE OUTLOOK AREA FROM NORTH TO SOUTH THIS EVENING. VERY MOIST AND
UNSTABLE AIR IN THE OUTLOOK AREA AND INCREASINGLY FAVORABLE DYNAMICS
WILL TRIGGER THUNDERSTORM DEVELOPMENT.

LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
STORMS. THE MOST LIKELY TIMEFRAME FOR HAZARDOUS WEATHER WILL BE
UNTIL 8PM...ALTHOUGH SEVERE WEATHER MAY OCCUR SEVERAL HOURS EITHER
SIDE OF THIS TIME WINDOW.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS IS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED THIS EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 17, 5:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
554 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    EAST JOLIET               IL   1.25 INCH HAIL
07/17/03   WILL                           REPORTED BY PUBLIC.

0520 PM    NORTHBROOK                IL   2.5 INCH HAIL
07/17/03   COOK                           REPORTED BY PUBLIC.
Local storm report, Jul 17, 6:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
606 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    NORRIDGE                  IL   1 INCH HAIL
07/17/03   COOK                           REPORTED BY PUBLIC.

0550 PM    RIVER FOREST              IL   1 INCH HAIL
07/17/03   COOK                           REPORTED BY PUBLIC.

0555 PM    BERWYN                    IL   1 INCH HAIL
07/17/03   COOK                           OAK PARK AND 31ST ST. .
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 17, 6:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
618 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    UNK                       IL   1.75 INCH HAIL
07/17/03   COOK                           BUFFALO GROVE AND HINTZ
                                          RD. REPORTED BY HAM
                                          RADIO OPERATOR.

0520 PM    WHEELING                  IN   .88 INCH HAIL
07/17/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.

0525 PM    MT PROSPECT               IL   1.75 INCH HAIL
07/17/03   COOK                           REPORTED BY STORM
                                          SPOTTER.

0525 PM    HOBART                    IN   .75 INCH HAIL
07/17/03   LAKE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0530 PM    HOBART                    IN   1 INCH HAIL
07/17/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.

0535 PM    DES PLAINES               IL   .88 INCH HAIL
07/17/03   COOK                           REPORTED BY STORM
                                          SPOTTER.

0547 PM    NORRIDGE                  IL   1.5 INCH HAIL
07/17/03   COOK                           REPORTED BY STORM
                                          SPOTTER.

0552 PM    LAKE ELIZA                IN   1 INCH HAIL
07/17/03   LAKE                           REPORTED BY FIRE AND
                                          RESCUE.

0555 PM    AUSTIN                    IL   1.25 INCH HAIL
07/17/03   COOK                           REPORTED BY PUBLIC.

0559 PM    LAKE OF THE 4 SEASONS     IN   1.5 INCH HAIL
07/17/03   LAKE                           REPORTED BY HAM RADIO
                                          OPERATOR.

0601 PM    CICERO                    IL   1 INCH HAIL
07/17/03   COOK                           REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 17, 6:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
619 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    2 E (MDW)MIDWAY ARPT CHIC IL   1 INCH HAIL
07/17/03   COOK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 17, 6:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
630 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    NILES                     IL   .75 INCH HAIL
07/17/03   COOK                           GOLF RD AND GREENWOOD
                                          AVE. REPORTED BY STORM
                                          SPOTTER.

0530 PM    HEBRON                    IN   1 INCH HAIL
07/17/03   PORTER                         REPORTED BY STORM
                                          SPOTTER.

0615 PM    HEBRON                    IN   .75 INCH HAIL
07/17/03   PORTER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 17, 6:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
634 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    HAMMOND                   IN   .75 INCH HAIL
07/17/03   LAKE                           REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:14 PM CDTSevere Thunderstorm WarningLOTLake46 min
Jul 17, 4:44 PM CDTSpecial Marine WarningLOT61 min
Jul 17, 4:44 PM CDTSpecial Marine WarningLOT61 min
Jul 17, 5:04 PM CDTSevere Thunderstorm WarningLOTCook, Lake41 min
Jul 17, 5:44 PM CDTSevere Thunderstorm WarningLOTCook46 min
Jul 17, 6:24 PM CDTTornado WarningLOTCook36 min

Nearby

Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.